HIV-positive mothers have been able to guard against transmitting the disease to their babies by taking antiretroviral drugs during pregnancy. Although the drugs prevent children from being born with HIV, they could cause birth defects, such as cleft lip and palate. A new study explores any links between antiretroviral prophylaxis and cleft lip and palate.
The study,in the January issue of Cleft Palate-Craniofacial Journal, analyzed 5 years of data from the U.S. Food and Drug Administration's Adverse Events Reporting System (AERS). This publicly available database offers a resource for pharmacovigilance. By using "reporting odds ratios," a potential association may be found between drugs and birth defects.
With the use of antiretroviral drug therapy, the risk of HIV transmission from mother to child has been reduced from 15 to 25 percent to less than 1 percent. While this success has made the use of antiretroviral medications a standard of care, none of these drugs has been classified as safe -- category A -- for pregnancy. The potential risks to offspring must continue to be explored.
In this study, 26 events of cleft lip and palate were found in relation to seven antiviral drugs, including efavirenz, lamivudine, nelfinavir, and the combination of abacavir/sulfate/laminudine/zidovudine. Although these drugs showed significantly high reporting odds ratios, this does not establish causality, but serves as an alert to a possible association.
Cleft lip and palate is a congenital malformation that is believed to have several causes. Genetic and environmental factors have been shown to play a role. Poor nutrition, including an excess of vitamin A and a deficiency of other vitamins and minerals, can contribute to its development as well. Further research is needed to determine if there is a link between antiretroviral medications and cleft lip and palate
- Vassiliki M Cartsos, Pinelopi Kleio Palaska, Athanasios I Zavras. Antiretroviral Prophylaxis and the Risk of Cleft Lip and Palate: Preliminary Signal Detection in the Food and Drug Administration's Adverse Events Reporting System Database. The Cleft Palate-Craniofacial Journal, 2012; 49 (1): 118 DOI: 10.1597/10-095
Cite This Page: